Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 27, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2008, 6:21 PM PDT for San Bernardino County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2008, 6:21 PM PDT (01:21 UTC)
- Expired
- Jul 16, 2008, 8:15 PM PDT
- In force
- 114 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 3080 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 170121
FFWVEF
CAC071-170315-
/O.NEW.KVEF.FF.W.0027.080717T0121Z-080717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
621 PM PDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 815 PM PDT.
* AT 613 PM PDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM
NEAR DAGGETT. THE STORM WAS SOUTH OF INTERSTATE 40 BETWEEN MILE
MARKERS 5 AND 16. THE STORM WAS MOVING EAST AT 11 MPH AND MAY
CROSS INTERSTATE 40 NEAR MILE MARKER 20.
* OTHER LOCATIONS IMPACTED INCLUDE...DAGGETT...NEBO CENTER AND
BARSTOW-DAGGETT AP.
IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.
LAT...LON 3475 11655 3475 11665 3476 11666 3477 11695
3479 11697 3489 11696 3482 11648 3474 11648
3474 11655
$$
PIERCE2 follow-up statements
000
WGUS75 KVEF 170210
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
710 PM PDT WED JUL 16 2008
CAC071-170315-
/O.CON.KVEF.FF.W.0027.000000T0000Z-080717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
710 PM PDT WED JUL 16 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
AT 700 PM PDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS IN THE
PROCESS OF WEAKENING SOUTH OF DAGGETT. RADAR INDICATES IN EXCESSIVE
OF TWO INCHES OF RAIN FELL OVER A SMALL AREA OF THE DAGGETT WASH
SOUTH OF INTERSTATE 40 INTERCHANGE. FLOODING OF OLD MINE ROAD IS
LIKELY OCCURRING. RUNOFF FROM THE EXCESSIVE RAINFALL COULD ALSO
IMPACT PENDLETON ROAD WHICH LIES SOUTH OF INTERSTATE 40.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3475 11655 3475 11665 3476 11666 3477 11695
3479 11697 3489 11696 3482 11648 3474 11648
3474 11655
$$
PIERCE000
WGUS75 KVEF 170311
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT WED JUL 16 2008
CAC071-170319-
/O.EXP.KVEF.FF.W.0027.000000T0000Z-080717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
811 PM PDT WED JUL 16 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...
THE STORM THAT DUMPED IN EXCESSIVE OF TWO INCHES OF RAIN OVER THE
DAGGETT WASH BASIN SOUTH OF INTERSTATE 40 HAS DISSIPATED. THE FLASH
FLOOD WARNING WILL EXPIRE AT 815 PM.
LAT...LON 3475 11655 3475 11665 3476 11666 3477 11695
3479 11697 3489 11696 3482 11648 3474 11648
3474 11655
$$
PIERCEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:30 PM PDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 330 PM PDT WED JUL 16 2008 .SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WHICH HAS BEEN OVER THE AREA WILL FINALL MOVE EAST OF THE AREA BY LATE THURSDAY. MOIST AND UNSTABLE CONDITIONS WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS OVER THE AREA THROUGH THIS EVENING BEFORE A SLOW DRYING TAKES PLACE INTO THE WEEKEND. && .SHORT TERM...UPPER LOW APPEARS TO BE OVER SOUTHWEST LINCOLN AND NORTHWEST CLARK COUNTIES THIS AFTERNOON LOOKING AT VISIBLE SATELLITE LOOP. THIS FEATURE CONTINUES TO COMBINE WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY RAIN. THIS IS EXPECTED TO CONTINUE THROUGH THIS EVENING. A DOWNWARD TREND OF THUNDERSTORM ACTIVITY WILL BEGIN THURSDAY AS THE UPPER LOW FINALLY MOVES EAST. MOISTURE AND INSTABILITY WILL GRADUALLY DECREASE THURSDAY THROUGH FRIDAY. A GOOD PORTION OF THE FORECAST AREA COULD STILL SEE ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY BUT ANY STORMS SHOULD BE LIMITED TO MOHAVE COUNTY AND FAR EASTERN LINCOLN COUNTY FRIDAY. TEMPERATURES WILL RISE TO ABOVE NORMAL LEVELS BY FRIDAY AS THE DRIER AIR MOVES IN. .LONG TERM...THERE IS SOME INDICATION IN MODEL FORECASTS THAT A RETURN OF MOISTURE COULD HAPPEN LATE IN THE WEEKEND OR EARLY NEXT WEEK. THE MAIN FEATURES THAT WILL DETERMINE IF THIS HAPPENS IS HIGH PRESSURE EAST OF THE AREA AND LOW PRESSURE WEST. IN ADDITION...THE ECMWF IS FORECASTING A DISTURBANCE MOVING WESTWARD TROUGH NORTHERN MEXICO WHICH COULD PROVIDE A MOISTURE SOURCE. LATE IN THE EXTENDED PERIOD THE EC ALSO FORECASTS A TROPICAL SYSTEM MOVING THROUGH THE EASTERN PACIFIC AND POTENTIALLY CONTRIBUTING TO THE AMOUNT OF MOISTURE. THIS FORECAST PACKAGE CALLS FOR A HOT AND MAINLY DRY DAY SATURDAY FOLLOWED BY A RETURN OF THUNDERSTORMS TO THE EASTERN CWA BY SUNDAY AND MONDAY. THE INCREASING MOISTURE SHOULD LOWER TEMPERATURES AFTER SATURDAY BUT THEY WILL BE HIGHLY DEPENDENT ON AMOUNT OF CLOUD COVER AND SHOWER ACTIVITY. && .AVIATION...FOR MCCARRAN...MOSTLY CLOUDY CONDITIONS TO CONTINUE OVER CLARK COUNTY THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED IN AND AROUND THE LAS VEGAS VALLEY THROUGH EARLY EVENING WITH HEAVY RAIN AND GUSTY WINDS THE PRIMARY THREAT. STORMS WILL ALSO CONTINUE TO IMPACT ALL APPROACH CORRIDORS BEFORE DISSIPATING THROUGH THE EVENING. SURFACE WINDS WILL BE VARIABLE BASED ON THUNDERSTORM OUTFLOW BUT OVERALL SHOULD REMAIN LIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...PARTLY TO MOSTLY CLOUDY SKIES ACROSS THE FORECAST AREA THIS AFTERNOON WILL CONTINUE INTO THE EVENING. ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE ACROSS MUCH OF THE REGION WITH HEAVY RAIN AND GUSTY WINDS BEING THE PRIMARY THREAT. OVERALL...SURFACE WINDS ARE EXPECTED TO BE GENERALLY LIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 16, 6:49 AM PDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 649 AM PDT WED JUL 16 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-170500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 649 AM PDT WED JUL 16 2008 /649 AM MST WED JUL 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH LOCAL GUSTY WINDS. POSSIBLE BRIEF HEAVY RAIN MAY PRODUCE ISOLATED FLASH FLOODING OR URBAN FLOODING. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER NORTHERN MOHAVE COUNTY...CLARK AND LINCOLN COUNTIES AND SOUTHEAST INYO COUNTY. HOWEVER ISOLATED ACTIVITY POSSIBLE ACROSS ALL AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AIR WILL BEGIN TO MOVE OVER THE AREA BY THURSDAY AND THEN INTO THE END OF THE WEEK. HOWEVER ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE MAINLY THE EASTERN PORTION OF THE DISTRICT ON THURSDAY AND THEN CONFINED MAINLY TO NORTHWEST ARIZONA FRIDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:00 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 17, 10:15 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 11 hr |
| Jul 17, 3:06 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jul 17, 3:22 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 49 min |
| Jul 17, 4:43 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.